Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 58, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 10:40 PM CDT for 7 counties in Texas; Lea County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2014, 10:40 PM CDT (03:40 UTC)
- Expired
- Sep 13, 2014, 4:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lea County, NM, Andrews County, TX, Jeff Davis County, TX, Loving County, TX, Pecos County, TX, Reeves County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 519 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
280 WGUS54 KMAF 130340 FFWMAF NMC025-TXC003-243-301-371-389-475-495-130945- /O.NEW.KMAF.FF.W.0058.140913T0340Z-140913T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1040 PM CDT FRI SEP 12 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... LOVING COUNTY IN WEST TEXAS... EXTREME WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... WESTERN WARD COUNTY IN WEST TEXAS... WESTERN WINKLER COUNTY IN WEST TEXAS... EXTREME SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS... REEVES COUNTY IN SOUTHWEST TEXAS... NORTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 445 AM CDT SATURDAY/345 AM MDT SATURDAY/ * AT 1035 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SLOW MOVING COMPLEX OF HEAVY SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING. THE HEAVIEST RAINFALL WAS CENTERED NEAR PECOS AND WAS MOVING NORTH AT 5 MPH. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... PECOS... MENTONE... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3197 10380 3210 10305 3066 10353 3092 10408 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:48 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 12, 8:48 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT Fri Sep 12 2014
.UPDATE...
Updated products for expiration of part of Flash Flood Warning.
&&
.DISCUSSION...
Most of the rain has dissipated across the eastern CWA so allowed some
Permian Basin counties to fall off the watch at 01z. The Flash
Flood Watch remains in effect the rest of the night from Jeff Davis
county northward across SE NM and the Western Permian Basin. Moderate
to heavy rain currently continues across portions of the Upper
Trans Pecos. Additional heavy rain is possible tonight across the
west.
&&
.PREV DISCUSSION... /ISSUED 625 PM CDT Fri Sep 12 2014/
DISCUSSION...
See 00z aviation discussion below.
AVIATION...
Areas of rain and rain showers will continue across the area through
the overnight period and diminish in coverage Saturday morning. Low
visibilities will likely accompany the areas of rain. Low ceilings
are expected to remain until 18z Saturday before beginning to lift
although some areas may see low clouds all day tomorrow. The winds
and wind gusts will begin to diminish over the next few hours behind
the front; otherwise, winds will likely remain out of the east to
northeast through the next 24 hours.
PREV DISCUSSION... /ISSUED 230 PM CDT Fri Sep 12 2014/
DISCUSSION...
Flooding/Flash flooding event continues with heaviest rain having
fallen across SE NM/Andrews Co.. Rich moisture (PWs around 1.75"),
cold front, and shrtwv trof to w within weak steering flow, and
within a mid level theta-e ridge are all supporting anomalous
precip amounts. It looks like precip will slowly wane into the
evening as more stable post-frontal conditions move in as low
level winds turn ne verses a more moist se wind. Opted to make
some changes to the flash flood watch. The far eastern 1/3 of the
watch will now expire at 01Z while the remainder will go thru 12Z
Sat.
Precip chances will continue to decrease Sat as mid level weakness
fills and as mid level ridging will be more prominent with
drier/more stable surface conditions. Clouds and residual moisture
combined with surface ridging will make for another unseasonably
cool day Sat. After the windy conditions of today there will be
much less wind Sat. Light precip is possible across the w and s
due mainly to warm air advection with se 85h winds. Focus then
turns to the upper low that has moved inland s of Brownsville as
it and assocd shrtwv trof/s are kicked out from it and as theta-e
ridge moves in. As such there will be an increase in PoPs again
starting Sunday across the Lower Trans Pecos/srn PB, only chance
PoPs look appropriate as GFS/ECMWF are farther e with shrtwv trof.
Temps will trend back up, but probably still below normal. Monday
there are some indications that mid level moisture tap will be
available for the Big Bend region as Tropical Storm Odile moves
near Baja along with minor shrtwv trof/s in sly flow. There's
little confidence now on our part though so we won't make a bigger
commitment just yet. There is uncertainty with cold front too on
Monday with ECMWF/Canadian much farther s, but it's at least worth
slght chc/chc PoPs. Broad mid level ridging seems to be the
consensus Tue/Wed with moisture sort of trapped within ridge and
low order PoPs with diurnal heating cycle are appropriate. Ridge
builds further Thur and moisture slowly decreases and will reflect
this trend. Even out at Friday of next week there is good agreement
that a trof will approach and that the mid level ridge is pushed s
with low levels warming per drier wly flow.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 51 64 57 74 / 60 20 0 10
BIG SPRING TX 53 64 61 78 / 40 10 0 10
CARLSBAD NM 54 67 56 77 / 60 20 0 20
DRYDEN TX 67 71 64 84 / 50 50 20 20
FORT STOCKTON TX 54 68 59 79 / 60 30 10 20
GUADALUPE PASS TX 46 60 51 68 / 60 20 0 20
HOBBS NM 50 63 56 73 / 60 20 0 10
MARFA TX 53 64 52 74 / 70 30 10 30
MIDLAND INTL AIRPORT TX 53 65 59 78 / 50 20 10 10
ODESSA TX 52 66 58 78 / 50 20 10 10
WINK TX 56 69 58 80 / 70 20 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until 6 AM MDT Saturday FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...HIGH WIND WARNING until 6 AM MDT Saturday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH until 7 AM CDT /6 AM MDT/ Saturday FOR THE
FOLLOWING ZONES... Andrews...Davis/Apache Mountains Area...
Dawson...Gaines...Guadalupe Mountains...Loving...Martin...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor...Ward...Winkler.
&&
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 3:13 PM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-132015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 313 PM CDT FRI SEP 12 2014 /213 PM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT * FLASH FLOOD WATCH IN EFFECT THROUGH 8 PM TONIGHT FOR BORDEN... HOWARD...MIDLAND...ODESSA...CRANE...AND PECOS COUNTIES OF WEST TEXAS. * FLASH FLOOD WATCH IN EFFECT THROUGH 7 AM SATURDAY MORNING FOR INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST NEW MEXICO... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY AND SOUTHERN LEA COUNTY. IN TEXAS...ANDREWS...DAVIS/APACHE MOUNTAINS AREA...DAWSON... GAINES...GUADALUPE MOUNTAINS...LOVING...MARTIN...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR... WARD AND WINKLER. THE COMBINATION OF ABUNDANT MOISTURE FROM THE SUBTROPICAL PACIFIC... UPPER LEVEL DISTURBANCES...AND SEVERAL FRONTAL BOUNDARIES HAVE RESULTED IN SIGNIFICANT RAINFALL OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. ISOLATED AREAS OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS RECEIVED OVER FIVE INCHES OF RAIN THUS FAR...AND AN ADDITIONAL ONE TO TWO INCHES...WITH ISOLATED AMOUNTS OVER THREE INCHES...ARE FORECAST OVERNIGHT. THE HEAVIEST RAINS ARE FORECAST FROM SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTH ACROSS THE UPPER TRANS PECOS AND DAVIS MOUNTAINS OF WEST TEXAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 12, 5:32 PM CDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 PM CDT FRI SEP 12 2014 TXZ081-122300- BIG BEND AREA- 532 PM CDT FRI SEP 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MARATHON AT 533 PM CDT...MOVING SOUTH AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3000 10314 2996 10345 3023 10344 3025 10320 TIME...MOT...LOC 2233Z 357DEG 8KT 3015 10333
Special weather statement, Sep 12, 6:02 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT FRI SEP 12 2014 TXZ081-122330- BIG BEND AREA- 602 PM CDT FRI SEP 12 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL BREWSTER COUNTY UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 602 PM CDT...MOVING SOUTH AT 5 MPH. THIS STORM MAY MOVE OVER U.S. 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 2996 10316 2994 10342 3018 10343 3021 10323 TIME...MOT...LOC 2302Z 353DEG 5KT 3011 10332
Local storm report, Sep 12, 7:21 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 15 SW CARLSBAD 32.25N 104.42W
09/12/2014 EDDY NM LAW ENFORCEMENT
DARK CANYON RD AND CR 408 CLOSED DUE TO ESTIMATED 5 FT OF
WATER OVER ROAD AT JUNIPER DRAW.
&&
ANDREW.ARNOLDLocal storm report, Sep 12, 9:51 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD BALMORHEA 30.98N 103.74W
09/12/2014 REEVES TX LAW ENFORCEMENT
PORTIONS OF STATE HIGHWAY 17 NEAR BALMORHEA WERE CLOSED
DUE TO FLOODING.
&&
MSCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 7:55 PM CDT | Flash Flood Warning | MAF | Loving, Pecos, Reeves, Ward, Winkler | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2014Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.